Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 155, NWS Fort Worth, TX

May 27, 2002Stephens County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 27, 2002, 12:10 PM CDT for Stephens County, Texas. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2002, 12:10 PM CDT (17:10 UTC)
Expired
May 27, 2002, 1:15 PM CDT
In force
65 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Stephens County, TX

What was reported inside it

TimeReportWhereRemark
May 27, 12:30 PM CDTHail 1.75Breckenridge, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 5.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2002-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2002-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
525 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 271710
SVRFTW
TXC429-271815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1208 PM CDT MON MAY 27 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEPHENS COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 115 PM CDT

* AT 1208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED   
  A SEVERE THUNDERSTORM 10 MILES NORTHWEST OF BRECKENRIDGE...MOVING   
  SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRECKENRIDGE AROUND 1230 PM CDT

HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 60 MPH ARE LIKELY.
FOR YOUR PROTECTION MOVE TO A STURDY SHELTER AND STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES.

LAT...LON 3290 9894 3271 9897 3260 9887 3261 9858
          3288 9857

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 10:52 AM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 27, 10:52 AM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1052 AM CDT MON MAY 27 2002

UPDATED ZONES TO INCREASE POPS NORTH AND WEST AND LOWER AFTERNOON
HIGHS.

FCSTID = 59

.FWD...
TX...NONE.

In the hours before

Special weather statement, May 27, 8:00 AM CDT, 4 hours 10 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-272200-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
800 AM CDT MON MAY 27 2002

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT ACROSS WESTERN AND CENTRAL PORTIONS OF NORTH
TEXAS...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
OVER THAT PART OF NORTH TEXAS WEST OF A LINE FROM GAINESVILLE TO
DALLAS TO EASTLAND. THIS INCLUDES DENTON...STEPHENVILLE...
BRECKENRIDGE AND THE DALLAS-FORT WORTH METROPLEX. A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS THE REMAINDER OF NORTH TEXAS
TODAY AND TONIGHT.

THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHWEST TEXAS THIS MORNING AND
THESE STORMS ARE EXPECTED TO MOVE EAST-SOUTHEAST INTO NORTHCENTRAL
TEXAS DURING THE DAY.  LARGE HAIL UP TO THE SIZE OF GOLFBALLS AND
DAMAGING WINDS ARE THE PRIMARY THREATS. SOME AREAS WILL ALSO
EXPERIENCE LOCALLY EXCESSIVE RAINFALL.

SPOTTER GROUPS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION TODAY.
THOSE INVOLVED IN OUTDOOR ACTIVITIES SHOULD REMAIN ALERT TO THE
SIGNS OF APPROACHING STORMS.

OUTLOOK FOR TUESDAY...THE THREAT OF SEVERE THUNDERSTORMS WILL EXIST
FOR NORTH TEXAS AGAIN TUESDAY. LATER OUTLOOKS WILL REFINE THIS
SEVERE WEATHER THREAT.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 2:43 PM CDTSevere Thunderstorm WarningFWDHood62 min
May 27, 3:32 PM CDTSevere Thunderstorm WarningFWDJohnson58 min
May 27, 3:40 PM CDTSevere Thunderstorm WarningFWDComanche35 min
May 27, 5:29 PM CDTSevere Thunderstorm WarningFWDHill, Johnson61 min
May 27, 6:28 PM CDTSevere Thunderstorm WarningFWDNavarro62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.